Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Pocatello, ID

July 8, 2011Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 8, 2011, 1:20 PM MDT for Clark County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 1:20 PM MDT (19:20 UTC)
Expired
Jul 8, 2011, 2:00 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Clark County, ID

The radar

The Pocatello radar (KSFX), 156 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS55 KPIH 081920
SVRPIH
IDC033-082000-
/O.NEW.KPIH.SV.W.0023.110708T1920Z-110708T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
120 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 200 PM MDT

* AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF HUMPHREY...OR 24 MILES NORTHWEST OF DUBOIS...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   HUMPHREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4431 11195 4436 11263 4450 11261 4447 11250
      4448 11246 4446 11242 4446 11239 4454 11236
      4455 11222 4454 11220 4455 11213 4453 11211
      4455 11203 4455 11198
TIME...MOT...LOC 1920Z 266DEG 22KT 4443 11252

$$

HEDGES
1 follow-up statement
003 
WWUS55 KPIH 081941
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
141 PM MDT FRI JUL 8 2011

IDC033-082000-
/O.CON.KPIH.SV.W.0023.000000T0000Z-110708T2000Z/
CLARK ID-
141 PM MDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR NORTH CENTRAL CLARK COUNTY...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF HUMPHREY...OR 20 MILES NORTHWEST OF DUBOIS...
MOVING EAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   HUMPHREY...
   SPENCER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4431 11195 4436 11245 4447 11248 4448 11246
      4446 11242 4446 11239 4454 11236 4455 11222
      4454 11220 4455 11213 4453 11211 4455 11203
      4455 11198
TIME...MOT...LOC 1940Z 266DEG 22KT 4444 11235

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:43 AM MDT, 9 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 3:43 AM MDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
343 AM MDT FRI JUL 8 2011

.SHORT TERM...TODAY THROUGH SUNDAY.
DRYING MOVING IN FROM THE WEST BUT HAVE ENOUGH INSTABILITY TO
CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS MAINLY IN THE SOUTHERN
AND SOUTHEAST HIGHLANDS THIS AFTERNOON AND EVENING. KEPT THE
NORTHWEST PART OF THE FORECAST AREA DRY. THE SHORT TERM TREND IS
FOR ANOTHER TROF TO MOVE TOWARD THE PACIFIC COAST AND FLOW ALOFT
TO TURN FROM ZONAL ON SATURDAY TO SOUTHWEST BY SUNDAY. THIS SHOULD
ALLOW MORE MOISTURE AND A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. EXPECT NEAR SEASONAL
NORMALS TEMPERATURE WISE SATURDAY AND SUNDAY WITH SLIGHTLY BELOW
NORMALS TODAY. A LAKE WIND ADVISORY IS IN EFFECT TODAY FOR THE
AMERICAN FALLS RESERVOIR WITH BREEZY CONDITIONS BEHIND THE COLD
FRONTAL PASSAGE LAST NIGHT.
GK

.LONG TERM...MONDAY THROUGH FRIDAY.
SOUTHERLY FLOW ALOFT REMAINS THROUGH NEXT WEEK AND EXPECT ISOLATED
SHOWERS AND THUNDERSTORMS PRETTY MUCH DAILY AS SHOULD HAVE ENOUGH
MOISTURE IN THE SOUTHERLY FLOW TO AT LEAST GET ISOLATED ACTIVITY.
MAINLY HAVE CLIMATOLOGICAL PRECIPITATION CHANCES THROUGH NEXT WEEK.
TEMPERATURES SHOULD STAY NEAR SEASONAL NORMALS.
GK

&&

.AVIATION...UPPER TROUGH MOVING THROUGH THE REGION TODAY WITH
CURRENT AXIS LOCATED ROUGHLY HALF WAY THROUGH IDAHO THIS MORNING.
TIMING OF THE UPPER WAVE SHOULD PRECLUDE MOST OF EASTERN IDAHO FROM
SEEING RAINFALL TODAY. CURRENTLY ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE FORECAST OVER THE HIGHER ELEVATIONS ALONG THE
SOUTHERN AND EASTERN HIGHLANDS. THUS VFR CONDITIONS ARE EXPECTED
MOST AREAS. HOWEVER TIGHTENED GRADIENT SHOULD ALLOW FOR BREEZY TO
LOCALLY WINDY CONDITIONS PARTICULARLY IN THE SNAKE PLAIN. AT THIS
TIME EXPECT 15-20KT SUSTAINED WINDS WITH STRONGEST AREAS IN THE ARCO
DESERT OF THE UPPER SNAKE PLAIN. WINDS SHOULD SUBSIDE AROUND SUNSET. DMH
&&

.FIRE WEATHER...THE UPPER LEVEL SYSTEM WILL CONTINUE PUSHING ACROSS
EASTERN IDAHO TODAY. ISOLATED THUNDERSTORMS REMAIN POSSIBLE TODAY IN
THE HIGHER ELEVATIONS ALONG THE UTAH AND WYOMING BORDERS. THE REST
OF THE REGION SHOULD REMAIN DRY. COOLER TEMPERATURES AND BREEZY
CONDITIONS ARE EXPECTED FOR TODAY. INCREASED SOUTHERLY FLOW IS
FORECAST TO BRING ADDITIONAL MOISTURE BACK TO EASTERN IDAHO FOR THE
WEEKEND WITH A RENEWED CHANCE FOR THUNDERSTORMS MOST AREAS. DMH
&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR THE TETON RIVER
NEAR SAINT ANTHONY...THE HENRYS FORK NEAR REXBURG...AND THE SNAKE
RIVER AT BLACKFOOT.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ021.

FLOOD WARNINGS ARE IN EFFECT FOR THE SNAKE RIVER AT BLACKFOOT
...THE HENRYS FORK NEAR REXBURG AND TETON RIVER NEAR SAINT
ANTHONY.

&&
Hazardous weather outlook, Jul 8, 4:15 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT FRI JUL 8 2011

IDZ021-091015-
LOWER SNAKE RIVER PLAIN-
415 AM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LAKE WIND ADVISORY IN EFFECT FROM NOON THROUGH 9 PM MDT FOR
AMERICAN FALLS RESERVOIR FOR 20 MPH SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 8, 1:16 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
116 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             DRIGGS                  43.73N 111.11W
07/08/2011  M0.25 INCH       TETON              ID   TRAINED SPOTTER

&&

CHATTINGS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:28 PM MDTSpecial Weather StatementPIHFremont32 min
Jul 7, 7:05 PM MDTSpecial Weather StatementPIHLincoln, Minidoka40 min
Jul 7, 7:57 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer, Lincoln63 min
Jul 8, 4:07 AM MDTLake Wind AdvisoryPIH17 hr
Jul 8, 1:56 PM MDTTornado WarningPIHClark36 min
Jul 8, 2:39 PM MDTSpecial Weather StatementPIHOneida51 min
Jul 8, 2:45 PM MDTSpecial Weather StatementPIHFremont45 min
Jul 8, 2:47 PM MDTAreal Flood AdvisoryPIHTeton48 hr
Jul 8, 3:10 PM MDTSevere Thunderstorm WarningPIHClark, Fremont50 min
Jul 8, 3:41 PM MDTFlash Flood WarningPIHClark, Fremont3 hr
Jul 8, 3:57 PM MDTSevere Thunderstorm WarningPIHFremont33 min
Jul 8, 4:08 PM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Jul 8, 4:47 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jul 8, 4:47 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.